Drs advice - confusing?

Saw Dr today - she said my inflammation is less - 7 instead of 13 which it was 2 months ago; Also said she doesn't just look at inflammation but needs to know how the patient feels. I told her I had stabilised on 5.5 mg for about a month as sometimes I felt exhausted and not very well. She said the steroids should make you feel more energetic not less. She suggested reducing by 1/2 mg this month to see if i can manage and if it made any difference to my general wellbeing. What do you think? I don't feel I can do it for a couple of weeks - not in the right frame of mind.......

5 Replies

oldestnewest
  • You told her that you still feel unwell but she's telling you to reduce despite saying "she doesn't just look at inflammation but needs to know how the patient feels"? Okay - I'd be confused too!

    There is a considerable balance of medical opinion that stopping at about 5mg for at least 3 months (or even longer) is a good idea. The British Association of Rheumatologists guidelines say:

    "15mg for 3 weeks, 12.5mg for 3 weeks, 10mg for 4-6 weeks, and then 1mg every 4-8 weeks. Some patients may benefit from a more gradual taper or a period at a stable dose such as 5mg for 3 months"

    The group in Bristol suggests remaining at 10mg for a year before continuing the reduction and says this results in a much lower rate of flares.

    The steroids can make you feel more energetic if you are on an adequate dose or higher. If the dose is too low and the PMR is threatening to flare as a result you won't feel more energetic. I can't say that pred has ever made me feel more energetic - for goodness sake, one of the side effects of pred can be tiredness in some people.

    I am so lucky with my GP who used to be a rheumy in the hospital - It's taken me 4 years to get from 15mg to 5mg - with flares until I started absolutely crawling with the reduction! But she never rushes me to reduce - in fact she is the one who is concerned I'm going too fast! Too fast? At 1/2mg at a time over 5 weeks or so with a few weeks before the next attempt?

  • Hello Suzie

    Well, it's news to me that, in the words of your GP, "steroids should make you feel more energetic not less"! It's true to say that in the early days of treatment on high dose steroids it isn't unusual to feel you can climb a mountain but that feeling was very short-lived in my experience (I started on 40mgs); In fact fatigue, and how to combat it, is something we hear frequently from many PMRGCA sufferers

    When I first became ill and started looking for answers, I read advice to spend 3 months at each reduced dose of 1mg below the 5mg point. Around the 5mg level can prove a sticking point for many people and certainly I suffered a severe flare at around that dose. After the necessary increase, once I reached 5mg again, I was advised to remain there for many months, following which I reduced in half mg decrements, taking 7 weeks to taper to each new dose. This gave my adrenal glands plenty of time to get up to speed with their natural steroid production again, and my body didn't notice the reductions so didn't complain!

    You say "I don't feel I can do it for a couple of weeks - not in the right frame of mind", so best to listen to what your body is saying and spend another few weeks at 5.5 to see if you start to feel more comfortable. I do hope so.

  • Interesting - I was started on 50mg and felt absolutely fantastic for a long time. I had incredible energy and did lots of jobs and tidying - in fact I became a bit obsessional about cleaning. I also became extremely forthright, lost my temper very easily (poor husband) and could not sleep more than about 5 hours if I was lucky. Now down to 5mg and back to normal. We obviously are all very different. Hope you manage to reduce when you feel ready. I feel nervous about going below 5mg.

  • A lot of people seem to feel the same about reducing - I am finding it quite difficult but the support and advice on here helps

  • Thank you for your good advice - as usual! I am either going to try and stick on 5.5 or may try a tiny increase I think and then stick there for while. Haven't been feeling great so not the time to reduce for me.

You may also like...